Hi, I need some help understanding the conclusion on my MRI. I don't know if it's serious, minor, or somewhere in between. I'm also trying to figure out if it looks like there is another surgery in my future. I will find out more from the doctor, but this is workers compensation doctor and I'm beginning to feel like I'm not getting the care I need.
A brief history of my problem began in August 2012. I fell at work lifting boxes. An MRI revealed a bone fragment at my L4/L5 level. In November 2012 I had a laminectomy to remove the fragment. As I recovered and returned to work, I continued to have severe pain in my back that radiated down my leg. I had another MRI in January that showed nerve impingement from a disc bulge at L3 and scar tissue pressing the L4/L5 nerve root. I was sent to a pain management doctor who recommended epidural steroid injections. I wanted a more conservative treatment, so we tried gabapentin for two months and lyrica for one month.
Ultimately, and because this is a workers compensation case and I am limited in my treatment options, I had to agree to the injections, which i had on Monday, April 15th, 2013. I have a severe, severe fear of needles and developed an extreme panic attack by the time I arrived in the office. My heart rate elevated to around 145, I was hyperventilating, shaking, and my chest was tight. They gave me two Valium to try and calm me down, but proceeded to do two injections while I was in this state, at the L3 and L5 level. The following day, I developed a severe headache, unlike anything I'd ever experienced. I do have a history of tension headaches and take topamax for them, but this was nothing like that. I also had horrible pain in my back, which I thought might be expected following the injection. I called the doctor and told him about the headache, but he said it was unrelated to the injection. He said to call back if it got worse and that he would call in some pain medication. On Thursday, I called again. The headache was unbearable anytime I was out of bed. The doctor told me there was nothing he could do for me and would refer me back to my original doctor. Finally on Saturday, I went to the ER and was immediately hooked up to an IV and given pain medication to stop the headache. I had an MRI to check for an epidural abscess, which there was not, thank goodness. The ER said that I had a small leak of spinal fluid from the injection. They gave me the MRI report, which says in part:
General: Since the prior study a Schmorl's node has developed within the superior endplate of the L5 level. This is associated with subtle loss of L4/L5 disc height
L4/l5: loss of disc height and disc hydration with L5 Schmorl's node as described above. There is a broad based disc bulge which extends into the right neural foramen. There is complete effacement of the soft tissue in the right neural foramen with subtle enhancement following administration of intravenous gadolinium. Differential considerations are those of a disc fragment versus post procedural changes related to recent spinal injections.
L5/S1 mild bilateral facet hypertrophy. Subtle left paracentral disc bulge.
Any insight into this mess is very appreciated. I just want to have some idea of what is going on with me and why I am in so much pain.
plain englist it means you have a bulging disc and when they injected you spinal fluid leaked out and when this happens you will get a massive sickening headake for a few days. use icepacks and tylonal it will help
Basically the node is from the spinal injury. It is when the soft tissue (disc) leaks out into the vertebra. Your bulging disc is also going into the opening (foramen) by 25-50%. There is complete thinning of the soft tissue at the injection site. and at L5-S1 your joints are slightly worn. The paracentral disc bulge is what is pressing on your nerve and causing your back pain. It is also what can cause serious problems. If your nerve is pressed for too long it can result in permanent nerve damage.
As for the headache I agree with shawn even though I have never experienced the shots it is too much to be a coincidence. You need to be very careful with lifting, bending, pushing ect as all of this will make your back worse and can force the nerve damage. There are medications that can help such as those mentioned above but also Gabitril ( which I was on successfully, Gabapentin didn't work) but also xanax and valium or any medication for your nerves help to soothe them along with a pain med.
Surgery may be in your future it just depends on what your dr says. It may be fixable or at least liveable with physical therapy. Best wishes, Sissie
You are welcome. If you have any more questions that I may be able to help you with feel free to send me a message or add me as a friend. I have had to deal with back problems for 14 yrs so I have been around the block a few times when it comes to spinal issues. There is also a Nerve conduction chart on my profile that you may find helpful now or in the future, feel free to save it and share with any who need it. It is one of the best charts around. I have yet to see any that are as good as the one my husband found. Best wishes, Sissie
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.